Alert archive / Wyoming / High Wind Warnings in 2017

High Wind Warning 12, NWS Riverton, WY

March 7, 20174 counties in Wyoming

NWS Riverton, WY issued this high wind warning at Mar 7, 2017, 1:01 PM MST for 4 counties in Wyoming. It took effect at Mar 7, 2017, 11:00 PM MST. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2017, 1:01 PM MST (20:01 UTC)
In effect from
Mar 7, 2017, 11:00 PM MST
Expired
Mar 8, 2017, 10:27 PM MST
In force
23 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Park County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 2 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
107 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WWUS75 KRIW 072001
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
101 PM MST Tue Mar 7 2017

...Strong Winds To Return to the Cody Foothills later tonight 
Through Wednesday Night...

.Favorable atmospheric conditions combined with an approaching jet
max combined with an increasing surface pressure gradient will 
likely combine to produce areas of strong to high winds across 
the Cody Foothills later tonight, continuing through Wednesday 
night. The areas closest to the Absaroka mountains will have the 
highest probability of these very strong winds.

WYZ003-081200-
/O.UPG.KRIW.HW.A.0010.170308T0600Z-170309T1200Z/
/O.NEW.KRIW.HW.W.0012.170308T0600Z-170309T1200Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
101 PM MST Tue Mar 7 2017

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 AM
MST THURSDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 11 PM this evening to 5 AM MST
Thursday. The High Wind Watch is no longer in effect. 

* TIMING...Winds will begin to increase later this evening with
  the highest probability of high winds late tonight into sunrise
  Wednesday. However, favorable conditions could still create high
  winds at times through Wednesday night.

* WINDS...West 20 to 40 mph with gusts 55 to 75 mph...strongest
  early Wednesday.

* IMPACTS...Strong cross winds along highway 120 may produce 
  extreme blow over threat for trucks pulling lightweight and 
  high profile trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Team Riverton
4 follow-up statements
504 
WWUS75 KRIW 072102
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
202 PM MST Tue Mar 7 2017

...Strong Winds To Return to the Cody Foothills later tonight
Through Wednesday Night...

.Favorable atmospheric conditions combined with an approaching
jet max combined with an increasing surface pressure gradient
will likely combine to produce areas of strong to high winds
across the Cody Foothills later tonight, continuing through
Wednesday night. The areas closest to the Absaroka mountains will
have the highest probability of these very strong winds.

WYZ003-081200-
/O.CON.KRIW.HW.W.0012.170308T0600Z-170309T1200Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
202 PM MST Tue Mar 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
5 AM MST THURSDAY...

* TIMING...Winds will begin to increase later this evening with
  the highest probability of high winds late tonight into
  Wednesday morning and again later Wednesday afternoon and
  evening. 

* WINDS...West 20 to 40 mph with gusts 55 to 75 mph.

* IMPACTS...Strong cross winds along highway 120 may produce 
  extreme blow over threat for trucks pulling lightweight and 
  high profile trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
722 
WWUS75 KRIW 080811
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
111 AM MST Wed Mar 8 2017

...Strong Winds To Return to the Cody Foothills this
morning...continuing through tonight...

.Favorable atmospheric conditions combined with an approaching
jet max and an increasing surface pressure gradient will produce 
areas of strong to high winds across the Cody Foothills this
morning, continuing through tonight. The areas closest to the 
Absaroka mountains will have the highest probability of these very
strong winds.

WYZ003-082300-
/O.CON.KRIW.HW.W.0012.000000T0000Z-170309T1200Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
111 AM MST Wed Mar 8 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY...

* TIMING...Winds will begin to increase later this evening with
  the highest probability of high winds this morning through this
  evening.

* WINDS...West 20 to 40 mph with gusts 55 to 75 mph.

* IMPACTS...Strong cross winds along highway 120 may produce 
  extreme blow over threat for trucks pulling lightweight and 
  high profile trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
774 
WWUS75 KRIW 082035
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
135 PM MST Wed Mar 8 2017

...High winds through tonight in Park, Fremont and Natrona
Counties...

.High winds are expected in the Cody Foothills...Natrona
county and Southern Fremont county tonight as a strong surface
pressure gradient combines with strong winds aloft.  Winds
are expected to decrease early Thursday morning.  

WYZ019-020-091200-
/O.EXA.KRIW.HW.W.0012.000000T0000Z-170309T1200Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
135 PM MST Wed Mar 8 2017

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST THURSDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect until 5 AM MST Thursday. 

* TIMING...Winds will increase this afternoon and continue
  through the night into early Thursday morning. 

* WINDS...West 35 to 40 mph with gusts 60 to 75 mph.

* IMPACTS...Strong cross winds along Interstate 25 and highways
  220, 287, 26 and Outer Drive on the south side of Casper will
  produce an extreme blow over threat for trucks pulling light 
  weight and high profile trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ003-091200-
/O.CON.KRIW.HW.W.0012.000000T0000Z-170309T1200Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
135 PM MST Wed Mar 8 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY...

* TIMING...High winds will continue through tonight into
  early Thursday morning. 

* WINDS...West 35 to 45 mph with gusts 60 to 75 mph.

* IMPACTS...Strong cross winds along highway 120 and Chief Joseph
  highway will produce an extreme blow over threat for trucks
  pulling lightweight and high profile trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
695 
WWUS75 KRIW 090527
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1027 PM MST Wed Mar 8 2017

...Winds and gusts decreasing this evening...

.The conditions that caused strong to high winds across portions
of northern and central Wyoming earlier today will continue to
relax through the rest of tonight.


WYZ003-019-020-090630-
/O.CAN.KRIW.HW.W.0012.000000T0000Z-170309T1200Z/
Cody Foothills-Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Cody, Meeteetse, Jeffrey City, and Casper
1027 PM MST Wed Mar 8 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Riverton has cancelled the High
Wind Warning. 

The conditions that caused strong to high winds across portions
of northern and central Wyoming have relaxed this evening. While
gusty winds will continue at times over these same areas tonight 
and tomorrow, they will remain well below warning criteria.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 7, 10:43 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 7, 10:43 AM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1043 AM MST Tue Mar 7 2017

.SHORT TERM...Today through Thursday night

Imagery showing amplified ridge across the ern CONUS with a broad
but digging trof across the wrn CONUS west of the Mississippi.
Further upstream, a strong jet south of another trof off the BC
coast moving into/through NW PAC pointed toward wrn WY. SFC has high
P over the Great Basin and the rest of the intermountain west with
lower pressure to the north and east and a nearly stationary front
draped over northeastern WY. A few showers continue to linger across
the FA with slowly increasing areas of precip now headed back into
wrn WY.

Today, the upper flow will continue NW to WNW...with a modest
moisture flow from the PAC NW also continuing to flow into western
WY. Greatest forcing will be due to the proximity to a persistent
and near linear jet flowing over/near the FA combined with the
terrain out west. Light areas of snowfall across the west today will
give way to more moderate snowfall tonight, persisting across west
central and northwestern WY through at least the day Wednesday. A
Winter Weather Advisory (WWA) has been posted for west central and
northwestern WY beginning tonight and going through the day
Wednesday. Expecting 24hr snowfall totals of 5 to 10 inches over the
mountains and about half that in the valleys for the areas under the
Advisory. In addition, while winds will become quite gusty out of
the southwest across much of the FA, including isolated high wind
gusts over the Wind Corridor, a better high wind set-up will occur
over the Cody Foothills beginning later tonight and running
periodically through Wednesday night as strong winds aloft combine
with good low level temperature and omega gradients near/in the
Foothills and building mountain waves aloft. A High Wind Watch for
the Cody Foothills has been issued for this time period and
location.

Wednesday night through Thursday night: The HWW may still be ongoing
for the Cody Foothills while the current WWA ends. However, there
may be enough cause at this time to either extend the WWA or issue
another highlight beginning sometime Thursday that will also take
into account the arrival of both a strong embedded jet streak and
increased EPAC moisture across west central/northwest WY...perhaps
enough forcing and QPF to justify the beginning of some kind of
Winter Storm Watch or Warning. Will wait and watch for now.

.LONG TERM...Friday through Tuesday

A shortwave trough in the strong westerly flow in combination with a
possible upper jet couplet on Friday could result in significant
mountain snowfall across the western mountains Friday especially the
far west. The shortwave trough and associated Pacific cold front are
expected to sweep east across the area late Friday into Friday
night. As this occurs the precipitation will gradually taper off out
west, with some precip spilling east of the Divide. Ahead of the
front, temperature profiles suggest snow levels will be around 7000
feet across the west with a quick change over to snow in wake of the
front Friday afternoon/evening. Also windy conditions will occur
especially in the wind corridor, and along the Foothills east of the
Divide. Models have trended a bit weaker with the winds with less
chance of high wind.

Models still suggest a possible lull in the action late Friday night
into the day Saturday with flat ridging. However, this will brief as
a moist, strong westerly flow will develop with snow breaking out
across the west/northwest mountains late Saturday into Saturday
night. Another disturbance in the flow could enhance the
precipitation Sunday/Sunday night. However the main dynamics will be
farther north with weaker overall support when compared with the
system Friday. Thus confidence for precip Saturday night/Sunday is
higher over far NW Wyoming than it is south of Jackson. Some
precipitation could again spill east of the Divide late
Sunday/Sunday night with this system as a Canadian cold front tries
to push back into the area.

Another system in the westerly flow could impact the area Monday
night/Tuesday with yet another round of western mountain snow and a
mix of rain/snow in the valleys.

Temperatures will generally be seasonal to slightly above average.
The main caveat will be below average temps northeast of a lurking
quasi-stationary Canadian cold front across the northern High
Plains. For the most part, the strong westerly flow aloft will
retard the south and westward extent of this cold front. Have
trended forecast with this front remaining mainly north of the area.
However in wake of the disturbances mentioned above, the Canadian
cold front, not to be confused with the Pacific cold front could dip
into the northern/eastern sections of the forecast area with Johnson
County the most likely area being impacted.

&&

.AVIATION.../18Z ISSUANCE/

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

Persistent, moist west-northwest flow will prevail across far
western Wyoming through tonight and into Wednesday morning.
KJAC will see MVFR through this afternoon with IFR this evening as a
more robust moisture plume reaches western Wyoming and snow
increases. Pesky areas of snow at KPNA and KBPI late this morning.
Some warming noted on cloud tops with 17Z/Tue satellite imagery.
Expect this light snow to wane heading toward mid-afternoon.
Southerly surface wind 15-25kts will persist at KJAC, while favored
west-northwest wind should increase between 19Z-20Z at KBPI and
KPNA. KBPI has a good chance to remain VFR through the forecast
period, with KPNA to experience occasional MVFR conditions. To the
south at KRKS, blowing snow seems to be confined to the higher
plateau where the airport is located. Expect MVFR visibilities in
blowing snow to decrease as the afternoon wears on as snow cover
should begin to crust over and coverage is somewhat limited. Western
surface wind, however, will remain 25G35kts Conditions should show
some improvement around 12Z/Wed at all terminals, but KJAC likely to
remain MVFR through 18Z/Wed. Other terminals to be VFR between 12Z-
18Z/Wed, with west wind increasing to 20-30kts at KRKS just before
18Z/Wed.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

Wind is again the big story. All terminals to remain VFR through the
forecast period. KCPR to remain 25G35kts during the daylight hours
Tuesday and Wednesday with 18G28kts overnight. Expect that west-
northwest surface wind 18-28kts will again increase this afternoon
at KRIW and KLND with decreasing winds after sunset Tuesday. Diurnal
west wind will create occasional 20G30kts at KCOD with decreasing
speeds at night.

&&

.FIRE WEATHER...

Fire Danger low to moderate across the forecast area through the
week as continued good existing snow cover or recent wetting
precipitation/ground cover combines with continued seasonal to below
seasonal temperatures. However, gusty west to southwest winds can be
expected to continue across much of the region through the week.
Southwest winds will be strong at times and gusty for all locations
on today. Smoke dispersion will be fair to very good across most of
the forecast area each afternoon through at least Thursday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Wednesday for WYZ001-012-013-023.

High Wind Watch from this evening through late Wednesday night
for WYZ003.

&&

SHORT TERM...Braun
LONG TERM...WM
AVIATION...AR
FIRE WEATHER...Braun
Hazardous weather outlook, Mar 7, 3:08 AM MST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
308 AM MST Tue Mar 7 2017

WYZ001>020-022>030-081300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
308 AM MST Tue Mar 7 2017

...Winter Weather Advisory for Portions of Western Wyoming Tonight
Through Wednesday...

...High Wind Watch for the Cody Foothills from later Tonight
Through Wednesday Night...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Snow likely in the western mountains and far west valleys,
possibly moderate to heavy at times tonight and Wednesday. Very windy
conditions will continue across Sweetwater and Natrona counties in
addition to the Cody Foothills.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday...Snow likely in the western mountains and far west
valleys, possibly moderate to heavy Tuesday night and Wednesday
morning. Windy conditions will continue across Sweetwater and
Natrona counties.

Thursday and Friday...Significant snow possible across the
western mountains. Windy from South Pass to Casper, as well as
the Lander and Cody Foothills.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report any snowfall amounts and wind gusts
past 50 mph. Thank you.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 10:40 PM MSTHigh Wind WatchRIWPark14 hr
Mar 6, 11:23 PM MSTWinter Weather AdvisoryRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton4 days
Mar 7, 1:12 PM MSTWinter Storm WatchRIWFremont, Lincoln, Sublette, Teton25 hr

Nearby

High Wind Warnings in Wyoming, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.